Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 20, 2004, 2:52 PM PDT for Mineral County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 2:52 PM PDT (21:52 UTC)
- Expired
- Aug 20, 2004, 3:30 PM PDT
- In force
- 38 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
County Mineral County, NV
The radar
The Reno radar (KRGX), 180 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KREV 202152
SVRREV
NVC021-202230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MINERAL COUNTY IN WESTERN NEVADA
* UNTIL 330 PM PDT
* AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTH CENTRAL MINERAL COUNTY...OR ABOUT 22 MILES EAST OF BODIE...
AND ABOUT 10 MILES SOUTH OF HAWTHORNE AND MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN IN...
RURAL SOUTHERN MINERAL COUNTY AT 310 PM PDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3839 11875 3828 11880 3809 11866 3802 11838
3841 11855
$$
RMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM PDT, 17 minutes earlier.
Area forecast discussion, Aug 20, 2:35 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 235 PM PDT FRI AUG 20 2004 .SHORT TERM... UPPER LOW OFF CENTRAL CA COAST AND WEAK VORTICITY CENTER OVER NORTHCENTRAL NV IS DEPICTED WELL ON WATER VAPOR IMAGERY THIS AFTERNOON. THE OFFSHORE LOW IS MOVING SLOWLY SOUTH-SOUTHWEST WHILE THE VORT MAX IS MOVING SOUTHEAST. THE MAIN DEFORMATION AXIS BETWEEN THESE FEATURES WAS EAST-WEST THROUGH THE LAKE TAHOE AREA. THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE DEFORMATION ALONG A SURFACE THERMAL TROUGH CURRENTLY OVER THE SIERRA. OTHER THUNDERSTORMS WERE FORMING OVER NORTHERN WASHOE AND NORTHERN LASSEN COUNTIES WHERE SOME DYNAMICS WERE BEING GENERATED BY THE NEARBY VORTICITY MAX. CUMULUS CLOUDS WERE FORMING OVER OTHER PORTIONS OF THE CWA BUT HAVE NOT PRODUCED LIGHTNING YET. CHANGES ARE EXPECTED IN THE LARGE SCALE PATTERN OVER THE NEXT FEW DAYS AS A SERIES OF SHORT WAVES CARVE OUT A TROUGH OVER THE PACIFIC NORTHWEST. ONE SHORT WAVE PUSHES A COLD FRONT INTO NORTHWEST NV SUNDAY EVENING WITH GUSTY WINDS PRECEDING THE FRONT IN THE AFTERNOON. A SECOND SHORT WAVE DEEPENS THE TROUGH MONDAY AND MONDAY NIGHT WITH BREEZY AND COOLER CONDITIONS EXPECTED ACROSS THE SIERRA AND WESTERN NV. TEMPERATURES WILL COOL TO READINGS SLIGHTLY BELOW NORMAL BY MONDAY AND COULD SEVERAL DEGREES LOWER IF THE TROUGH DROPS FARTHER SOUTH THAN CURRENTLY FORECAST. RC .LONG TERM...TUESDAY THROUGH FRIDAY... NOT MUCH CHANGE TO CURRENT EXTENDED FORECAST. TROUGH STILL PROGGED TO MOVE INTO PACNW WITH THE UKMO SLOWER AND DEEPER WITH THIS FEATURE TUE AND WED. COLD FRONT PUSHES THROUGH NORTHERN NV TUESDAY AND SAGS SOUTH TO CENTRAL UT AND SOUTHERN NV WEDNESDAY. THIS WILL CREATE BREEZY TO WINDY CONDITIONS TUESDAY AND ESPECIALLY WED WITH TIGHT GRADIENT ACROSS AREA. A FEW SHOWERS MAY BRUSH THE OREGON/NEVADA BORDER. BY THUR FRONT SINKS FURTHER SOUTH AND WEAKENS WITH SOME MODERATION IN TEMPERATURES BY FRIDAY. EXPECT TEMPERATURES TO DROP 10 TO 15 DEGREES TUESDAY ACROSS REGION...ESPECIALLY LASSEN AND NORTHERN WASHOE...FROM THIS WEEKENDS HIGHS WITH SOME MODERATION FRIDAY. JAH && .REV WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .CA...NONE. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:55 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.